Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 4, 2021, 2:57 PM EDT for Augusta County, Nelson County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 2:57 PM EDT (18:57 UTC)
- Expired
- May 4, 2021, 3:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Augusta County, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:17 PM EDT | TSTM WND DMG | 3 Nne Sherando, VA | TREE DOWN ALONG INCH RUN LN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
395
WUUS51 KLWX 041857
SVRLWX
VAC015-125-041945-
/O.NEW.KLWX.SV.W.0029.210504T1857Z-210504T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue May 4 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Nelson County in central Virginia...
Southeastern Augusta County in western Virginia...
* Until 345 PM EDT.
* At 256 PM EDT, a severe thunderstorm was located over Vesuvius, or
10 miles east of Rockbridge Baths, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Stuarts Draft, Sherando, Wintergreen, Montebello, Afton, Lyndhurst,
Nellysford, Greenfield, Spottswood and Afton Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 7916 3784 7916 3786 7914 3787 7915
3789 7915 3796 7926 3804 7887 3805 7885
3786 7874
TIME...MOT...LOC 1856Z 253DEG 32KT 3788 7923
HAIL...1.00IN
WIND...60MPH
$$
ADS1 follow-up statement
198
WWUS51 KLWX 041919
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
319 PM EDT Tue May 4 2021
VAC015-125-041945-
/O.CON.KLWX.SV.W.0029.000000T0000Z-210504T1945Z/
Nelson VA-Augusta VA-
319 PM EDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN NELSON AND SOUTHEASTERN AUGUSTA COUNTIES...
At 318 PM EDT, severe thunderstorms were located along a line
extending from near Sherando to Montebello, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Stuarts Draft, Sherando, Wintergreen, Montebello, Afton, Lyndhurst,
Nellysford, Greenfield and Afton Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 7916 3784 7916 3786 7914 3787 7915
3789 7915 3801 7900 3804 7887 3805 7885
3786 7874
TIME...MOT...LOC 1918Z 253DEG 30KT 3802 7892 3786 7910
HAIL...<.75IN
WIND...60MPH
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:37 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 4, 10:37 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Tue May 4 2021
.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few clusters of showers and embedded thunder will move into
our northwestern zones within the next hour or so. Lightning and
downpours will be the main threats. Additional showers and
strong to severe thunderstorms are expected to develop
throughout the afternoon and continue well into the evening. The
more widespread severe thunderstorms, producing damaging winds
and large hail, would be more likely along and east of the Blue
Ridge Mountains. Heavy downpours and an isolated tornado cannot
be ruled out with the biggest thunderstorms.
Temperatures have been registering about 4 to 6 degrees above
our forecast around mid-morning. We may be bumping our temps up
some to close to 90 degrees in many places east of the Blue
Ridge. Dewpoint temps in the middle to upper 60s are a good
indication of the moisture that will be fueling the convection.
The stronger storms should dissipate later this evening, but a
few showers may hang around overnight along with warm and humid
conditions for this time of year. Patchy fog is possible as
well.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Previous discussion...
A cold front will pass through the area Wednesday, and a few
showers are likely along with possible thunderstorms. There is a
threat for severe thunderstorms, especially during the mid-
morning into the afternoon near and east of Interstate 95.
Timing of the frontal passage will be important. If the frontal
passage is slower, then the threat for severe weather will
increase in area and probability. For now, most guidance has
trended with a slightly faster frontal passage (around midday)
which would keep the best chance for severe across the
southeastern portions of the CWA. Will continue to monitor.
High pressure will build toward the region late Wednesday before
settling overhead Thursday. Breezy conditions are expected
behind the frontal passage later Wednesday into Wednesday night,
and it will turn out much cooler as well. Temps may drop below
freezing near the Allegheny Highlands, so freeze headlines may
be warranted. Some frost is possible farther east if the winds
can decouple overnight. The best chance for that to occur will
be in the valleys west of the Blue Ridge Mountains.
An upper-level trough will dig overhead Thursday night, and a
few showers are possible late, especially across western areas.
Unseasonably chilly conditions are expected Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level trough over eastern North America on Fri will lift
out to the northeast Saturday with nearly zonal flow developing
early next week with a series of weak shortwave perturbations
expected to move across the Mid-Atlantic during the first half of
next week. At the surface, weak high pressure will be in place
Saturday with an area of low pressure fcst to move along the Mason-
Dixon line late Sunday. Scattered showers and a few non-severe
thunderstorms are possible Sunday afternoon before frontal zone
pushes south of the area late Sunday night. Frontal zone is expected
to push further south Monday as weak high pressure builds over
eastern Canada. An area of low pressure may impact the Mid-Atlantic
coast during the middle of next week increasing rain chances.
Overall, more seasonable temperatures are expected next week with
little risk of any severe wx.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected for most areas until a round of
showers and thunderstorms develop later this afternoon. Some
thunderstorms may be severe, with damaging winds and large hail
possible.
A few showers are possible overnight, and low clouds/patchy fog
is possible as well. IFR conditions cannot be ruled out into
early Wednesday morning.
A cold front will pass through the area Wednesday and northwest
winds will increase behind the cold front later Wednesday into
Wednesday night. VFR conditions are expected Thursday and
Thursday night.
No sig weather Friday through early next week.
&&
.MARINE...
A south to southwest flow is expected through midday Wednesday.
An SCA is in effect for portions of the waters for another hour
or two, and again tonight due to southerly channeling.
A few thunderstorms may produce damaging wind gusts over the
waters late this afternoon and evening.
A cold front will pass through the waters Wednesday, some more
gusty thunderstorms are possible. Gusty northwest winds behind
the cold front are expected and gale-force winds cannot be ruled
out late Wednesday and Wednesday evening. High pressure will
build toward the waters Thursday and a trough will approach
Thursday night.
SCA conditions are likely Friday through early next week.
&&
.CLIMATE...
*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)
*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)
&&
.EQUIPMENT...
There is a technical issue with the KLWX WSR-88D. The radar is
currently out of service. Technicians will be troubleshooting
the issue.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch Wednesday evening for ANZ530>543.
Small Craft Advisory until noon EDT today for ANZ533-534-537-
543.
Small Craft Advisory from midnight tonight to 10 AM EDT
Wednesday for ANZ533-534-537-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
CLIMATE...KLW
EQUIPMENT...KLWHazardous weather outlook, May 4, 2:04 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 204 PM EDT Tue May 4 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-051815- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 204 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8pm this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday afternoon with damaging wind and large hail being the primary threats. A Gale Watch is in effect for all the waters Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotters have been activated and are asked to report any damage or large hail to the weather service office through typical means. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-051815- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 204 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8pm this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost are possible overnight Wednesday, especially in sheltered Valleys west of the Blue Ridge Mountains. .SPOTTER INFORMATION STATEMENT... Spotters have been activated and are asked to report any damage or large hail to the weather service office through typical means. MDZ001-501-502-VAZ503-504-WVZ501>506-051815- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 204 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8pm this evening for all areas except for Allegheny and Garrett Counties in MD and Mineral County in WV. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Freeze or frost is possible Wednesday and Thursday nights. .SPOTTER INFORMATION STATEMENT... Spotters have been activated and are asked to report any damage or large hail to the weather service office through typical means.
In the hours before
Local storm report, May 4, 1:14 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 2 SSE SHENANDOAH JUNCTI 39.33N 77.83W
05/03/2021 JEFFERSON WV PUBLIC
VINYL SIDING PEELED FROM HOME. BRICK PILLAR DAMAGED.
PART OF ROOF PEELED OFF NEAR INTERSECTION OF FLOWING
SPRINGS RD AND OLD COUNTRY CLUB RD.
&&
EVENT NUMBER LWX2103973
KLWLocal storm report, May 4, 1:25 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG WESTMINSTER 39.58N 77.01W
05/03/2021 CARROLL MD 911 CALL CENTER
TWO SMALL FARM SHEDS DESTROYED AND MOVED ACROSS A
FIELD. CALF INJURED FROM DEBRIS.
&&
EVENT NUMBER LWX2103974
CPBLocal storm report, May 4, 2:33 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL BASYE 38.80N 78.78W
05/04/2021 M0.75 INCH SHENANDOAH VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2103975
CPBLocal storm report, May 4, 2:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 2 WNW HARMONY 38.89N 78.64W
05/04/2021 M0.75 INCH SHENANDOAH VA TRAINED SPOTTER
&&
EVENT NUMBER LWX2103976
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 4, 4:08 AM EDT | Gale Watch | LWX | 24 hr | |
| May 4, 4:08 AM EDT | Small Craft Advisory | LWX | 50 hr | |
| May 4, 1:48 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 42 min |
| May 4, 1:52 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 38 min |
| May 4, 2:15 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 24 min |
| May 4, 2:27 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 48 min |
| May 4, 2:32 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Waynesboro | 43 min |
| May 4, 3:08 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Page, Rappahannock, Shenandoah, Warren | 52 min |
| May 4, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 32 min |
| May 4, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 39 min |
| May 4, 3:46 PM EDT | Areal Flood Warning | LWX | Page, Rockingham, Shenandoah | 9 hr |
| May 4, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock, City of Manassas, City of Manassas Park | 39 min |
| May 4, 4:00 PM EDT | Flash Flood Warning | LWX | Page, Rockingham, Shenandoah | 3 hr |
| May 4, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 44 min |
| May 4, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 36 min |
| May 4, 4:22 PM EDT | Special Marine Warning | LWX | 68 min | |
| May 4, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, Stafford and 5 more | 49 min |
| May 4, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 37 min |
| May 4, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 48 min |
| May 4, 5:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 4, 5:16 PM EDT | Special Marine Warning | LWX | 119 min | |
| May 4, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | King George | 51 min |
| May 4, 5:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 4, 6:27 PM EDT | Special Marine Warning | LWX | 93 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.